More indications that young people & OTC pain/fever relievers may not be a good mix.*
New evidence linking the use of acetaminophen [aka Tylenol, Anacin, paracetamol, etc.] to development of asthma, eczema and hay fever suggests that even monthly use of the drug in adolescents may more than double risk of asthma compared to those who used none at all. Even once-a-year use was associated with a 50% increase in the risk of asthma.
The research results were published online Aug 13 by the American Journal of Respiratory and Critical Care Medicine (http://ajrccm.atsjournals.org).
"This study has identified that the reported use of acetaminophen in 13- and 14-year-old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms," said study first author Richard Beasley, MD, director of the Medical Research Institute of New Zealand - on behalf of the International Study of Asthma and Allergies in Childhood (ISAAC).
[To hear an audio clip explanation of the study findings, click here]
Data on More than 300,000 Youngsters in 50 Countries
As part of the ISAAC program, two written questionnaires and one video questionnaire were administered to more than 300,000 13- and 14-year-old children in 113 centers throughout 50 countries, asking them to quantify their use of acetaminophen (none, "medium" - at least once in the last year, or "high" - at least once in the last month) and their asthma, eczema and allergy symptoms.
There was a significant association between acetaminophen use and risk of asthma and eczema.
• For medium users the risk of asthma 43% higher than for non-users;br />
• High users had 2.51 times the asthma risk of non-users.
• For eczema, the relative risks were 31% and 99% greater, respectively.
Similarly, the risk of rhinoconjunctivitis (allergic nasal congestion or “hay fever”) was:
• 38% higher for medium users,
• And 2.39 times as great for high users compared to non-users.
But Is It a Matter of Cause & Effect?
As this was a cross-sectional study, causality could not be determined. However, there is mounting evidence that suggests a causal link.
• A longitudinal study [over time] on a small population in Ethiopia that examined the risk of asthma and allergies associated with acetaminophen use elucidated a temporal relationship between acetaminophen usage and the development of asthma and allergy symptoms, lending greater evidence to the possibility that acetaminophen usage may indeed cause the increased risk. This study (“The Role Of Paracetamol, Geohelminths And Other Environmental Exposures On The Incidence Of Wheeze And Eczema In An Ethiopian Birth Cohort,” by Amberbir A, et al.) will also be published online in the American Journal of Respiratory and Critical Care Medicine.
• Moreover, in an earlier study from the United States, 13- and 14-year-old children with asthma were randomized to take either acetaminophen or ibuprofen after a febrile illness. For those whose illness was respiratory, there was an increased risk of a subsequent outpatient visit for asthma.
And if So, What Might Be the Reason?
There are a number of biologically plausible explanations for how acetaminophen might increase risk of asthma and allergy.
• Acetaminophen may have a systemic inflammatory effect, possibly increasing oxygen stress resulting from the depletion of glutathione-dependent enzymes, which may in turn lead to enhanced TH2 allergic immune responses.
• Furthermore, acetaminophen may suppress the immune response to, and prolong the symptomatic illness from, rhinovirus infections, which are a common cause of severe asthma exacerbations in childhood.
Given the increased risk associated with acetaminophen usage, Dr. Beasley and colleagues calculated that the population attributable risks - the percentage of cases that might be avoided if the risk factor were to be eliminated - were indicative of a remarkable impact from acetaminophen usage.
"The overall population attributable risks for current symptoms of severe asthma were around 40%, suggesting that if the associations were causal, they would be of major public health significance," said Dr. Beasley. "Randomized controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life."
* Parents are advised not to give children aspirin (or other salicylate-containing medications), to avoid risk of Reye’s syndrome. And, because studies have indicated that ibuprofen (aka Advil, Motrin, etc.) may initiate or exacerbate asthma symptoms, acetaminophen had been considered the pain reliever of choice for those with asthma.
Source: American Thoracic Society news release, Aug 13, 2010